Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 261, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 3, 2003, 5:14 AM CDT for Attala County, Choctaw County, Winston County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2003, 5:14 AM CDT (10:14 UTC)
- Expired
- May 3, 2003, 6:00 AM CDT
- In force
- 46 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Attala County, MS, Choctaw County, MS, Winston County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 10.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3094 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1461 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
559
WUUS54 KJAN 031014
SVRJAN
MSC007-019-159-031100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
512 AM CDT SAT MAY 3 2003
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CHOCTAW COUNTY IN CENTRAL MISSISSIPPI
ATTALA COUNTY IN CENTRAL MISSISSIPPI
WESTERN WINSTON COUNTY IN EAST CENTRAL MISSISSIPPI
* UNTIL 600 AM CDT
* AT 510 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A CLUSTER OF SEVERE THUNDERSTORMS FROM 8 MILES NORTHWEST OF
KOSCIUSKO...TO JUST WEST OF NOXAPATER. STORMS ARE MOVING SOUTHEAST
AT 30 MPH.
* THE SEVERE THUNDERSTORMS WILL...
BE NEAR KOSCIUSKO AT 530 AM CDT...
AFFECT RURAL PORTIONS OF ATTALA...SOUTHERN CHOCTAW...AND
WESTERN WINSTON COUNTIES UNTIL 6 AM CDT.
WINDS UP TO 60 MPH ARE LIKELY WITH THESE STORMS.
HAIL TO THE SIZE OF QUARTERS IS LIKELY WITH THESE STORMS.
LAT...LON 3322 8913 3326 8972 3294 8974 3293 8939
3293 8897
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:30 AM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, May 3, 3:30 AM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 330 AM CDT SAT MAY 03 2003 DO NOT SEE ANY MAJOR CHANGES TO THE CURRENT FORECAST PACKAGE. MODELS CONTINUE TO SHOW A WET PATTERN THROUGH NEXT WEEKEND. THE FRONT SEEMS TO BE JUST NORTH OF A LINE FROM KMLU TO KGLH...WHERE THUNDERSTORMS CONTINUE TO DEVELOP. THUNDERSTORMS WERE DEVELOPING OVER THE EASTERN ZONES...PROBABLY ALONG SOME LEFT OVER OUTFLOW BOUNDARY. THE FRONT HAS NOT MOVED VERY MUCH IN THE LAST 24 HOURS...DO NOT EXPECT THE LINE OF THUNDERSTORMS TO MOVE THROUGH ENTIRE CWA. MODELS SHOW THE FRONT STALLING OVER THE CENTRAL MS TONIGHT AND LIFTING NORTH BY SUNDAY MORNING AS THE SURFACE LOW OVER SW MS CONTINUES TO TRACK NE OUT OF THE AREA. THE ETA SOUNDING FOR TONIGHT WAS VERY CLOSE TO ACTUAL...EXPECT SOME DRYING LATER TODAY AND TONIGHT AS THE FRONT GOES THROUGH...WILL BACK OFF ON THE POPS. MAY ADD SEVERE WORDING TODAY...ATMOSPHERE REMAINS UNSTABLE. DPTS WERE NEAR 70 IN MOST AREAS WITH MSAS LI VALUES AROUND -5. THE NEXT FRONT SHOULD DROP INTO THE AREA LATE SUNDAY/EARLY MONDAY...WITH ETA SOUNDINGS SHOWING GOOD VALUES. WILL PROBABLY CONTINUE LIKELY POPS FOR MONDAY...ESPECIALLY NORTH. THIS FRONT ALSO STALLS OVER THE AREA...WITH THE AVN DEVELOPING A SURFACE OVER S TX AND MOVING UP THE BOUNDARY BY MID WEEK. CHANCE POPS STILL GOOD THROUGH THE EXTENDED. THE GFS CONTINUES TO PLOT SIGNIFICANT QPF JUST NORTH OF THE AREA TUESDAY/WEDNESDAY. SOUTHWEST FLOW ALOFT SETS UP BY SUNDAY NIGHT...WITH A STEADY FLOW OF MOISTURE AND A STALLED FRONT...HEAVY RAIN IS A GOOD POSSIBILITY. THE SURFACE LOW MOVES OFF TO THE NORTHEAST AROUND WEDNESDAY. A FEW SHORTWAVES SHOULD MOVE THROUGH THE AREA BY THE END OF THE WEEK...SO RAIN CHANCES OK. WILL GO WITH AVN/MEX GUIDANCE THROUGH THE EXTENDED FOR TEMPS AND WINDS. PRELIMINARY NUMBERS... JAN 085/064 087/068 083 42255 MEI 087/061 086/068 084 42255 .JAN... AR...NONE. LA...NONE. MS...NONE.
Hazardous weather outlook, May 2, 9:48 PM CDT, 7 hours 26 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 031200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 948 PM CDT FRI MAY 02 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... AN ISOLATED THUNDERSTORM OVERNIGHT CANNOT BE RULED OUT...OTHERWISE... A WEAK SURFACE BOUNDARY MOVING THROUGH THE ARKLAMISS REGION WILL SETTLE INTO CENTRAL MISSISSIPPI SATURDAY. THIS BOUNDARY COMBINED WITH ABUNDANT MOISTURE AND STRONG INSTABILITY WILL CAUSE THE DEVELOPMENT OF SCATTERED THUNDERSTORMS. THE MORE CONCENTRATED STORMS WILL FIRST DEVELOP ALONG AND SOUTH OF INTERSTATE 20 WHERE ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY AFTER 3 PM. THE PRIMARY THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS THROUGH 9 PM SATURDAY EVENING. AFTER SUNSET SATURDAY...THUNDERSTORMS SHOULD GRADUALLY DIMINISH AND BECOME ONLY ISOLATED BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... ...DAYS TWO AND THREE... FOR SUNDAY...THE SURFACE BOUNDARY WILL FINALLY LIFT TO THE NORTH AS A WARM FRONT. MOISTURE AND INSTABILITY WILL QUICKLY RETURN ACROSS THE ENTIRE REGION. A STRONG MID LEVEL JET WILL ALSO MOVE INTO SOUTHERN ARKANSAS...ENHANCING THE LIFT AND ALLOWING FOR STORMS TO DEVELOP. THE MAIN CONCENTRATION OF STRONG TO SEVERE STORMS WILL BE ALONG AND NORTH OF THE HIGHWAY 82 CORRIDOR SUNDAY AFTERNOON. BY SUNDAY NIGHT INTO MONDAY...A COLD FRONT WILL BE PUSHING IN FROM THE WEST AND COULD TRIGGER AN OUTBREAK OF SEVERE THUNDERSTORMS FOR MUCH OF THE AREA. INCREASING WIND FIELDS AND STEEP MID LEVEL TEMPERATURE LAPSE RATES WILL HELP SUPPORT STORM DEVELOPMENT. AT THE PRESENT TIME...IT WOULD APPEAR THE HIGHEST RISK OF SEVERE WEATHER WILL BE WEST OF THE NATCHEZ TRACE PARKWAY HOWEVER...YOU SHOULD MONITOR LATER FORECASTS FOR MORE SPECIFIC INFORMATION. BY MONDAY NIGHT...SOME POTENTIAL FOR FLOODING RAINS COULD DEVELOP WITH A STALLED FRONT REMAINING NEAR THE REGION. ...DAYS FOUR THROUGH SEVEN... THE FRONTAL SYSTEM WILL BE NEAR THE AREA ON TUESDAY. UPPER LEVEL JET SUPPORT WILL COMBINE WITH MOISTURE AND INSTABILITY TO AGAIN PRODUCE STRONG THUNDERSTORMS. THIS STALLED FRONT WILL KEEP A CONTINUED CHANCE FOR STRONG THUNDERSTORMS THROUGH WEDNESDAY. THIS BOUNDARY WILL LIFT AS A WARM FRONT THURSDAY AS YET ANOTHER FRONTAL SYSTEM APPROACHES. THIS NEW COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY...AGAIN POSSIBLY PRODUCING STRONG THUNDERSTORMS. THE LOCATION AND INTENSITY OF THESE STORM SYSTEMS REMAINS UNCERTAIN. CONTINUE TO MONITOR THE LATER FORECAST AND STATEMENTS FOR MORE INFORMATION. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL PROBABLY NOT BE NEEDED OVERNIGHT BUT MAY BE NEEDED SATURDAY AFTERNOON INTO SATURDAY EVENING. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 3, 1:16 AM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
116 AM CDT SAT MAY 03 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0115 AM TOOMSUBA MS 1.00 INCH HAIL
05/03/03 LAUDERDALE REPORTED BY LAUDERDALE
COUNTY EMA.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 12:22 AM CDT | Severe Thunderstorm Warning | JAN | Kemper, Lauderdale | 58 min |
| May 3, 12:34 AM CDT | Tornado Warning | JAN | Lauderdale | 61 min |
| May 3, 2:56 AM CDT | Severe Thunderstorm Warning | JAN | Leflore, Sunflower | 44 min |
| May 3, 3:27 AM CDT | Severe Thunderstorm Warning | JAN | Grenada | 28 min |
| May 3, 4:39 AM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Jefferson | 46 min |
| May 3, 5:31 AM CDT | Severe Thunderstorm Warning | JAN | Neshoba | 59 min |
| May 3, 5:45 AM CDT | Severe Thunderstorm Warning | JAN | Kemper | 75 min |
| May 3, 6:18 AM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 62 min |
| May 3, 6:36 AM CDT | Severe Thunderstorm Warning | JAN | Neshoba, Newton | 59 min |
| May 3, 7:12 AM CDT | Severe Thunderstorm Warning | JAN | Clarke | 63 min |
| May 3, 7:21 AM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 19 min |
| May 3, 3:37 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 63 min |
| May 3, 3:45 PM CDT | Severe Thunderstorm Warning | JAN | Marion | 65 min |
| May 3, 4:13 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Smith | 62 min |
| May 3, 4:16 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 24 min |
| May 3, 4:23 PM CDT | Tornado Warning | JAN | Rankin, Simpson | 47 min |
| May 3, 4:38 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 62 min |
| May 3, 4:48 PM CDT | Severe Thunderstorm Warning | JAN | Marion | 42 min |
| May 3, 5:12 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Simpson, Smith | 58 min |
| May 3, 6:27 PM CDT | Severe Thunderstorm Warning | JAN | Covington | 28 min |
| May 3, 6:38 PM CDT | Severe Thunderstorm Warning | JAN | Forrest, Jones, Lamar | 57 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.